Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Binghamton, NY

September 11, 2016Cayuga County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 11, 2016, 12:09 AM EDT for Cayuga County, Onondaga County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2016, 12:09 AM EDT (04:09 UTC)
Expired
Sep 11, 2016, 12:47 AM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cayuga County, NY, Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 82 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2016-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2016-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS51 KBGM 110409
SVRBGM
NYC011-067-110500-
/O.NEW.KBGM.SV.W.0062.160911T0409Z-160911T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1209 AM EDT SUN SEP 11 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CAYUGA COUNTY IN CENTRAL NEW YORK...
  NORTHERN ONONDAGA COUNTY IN CENTRAL NEW YORK...

* UNTIL 100 AM EDT

* AT 1209 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SENNETT...
  OR NEAR NEW YORK THRUWAY EXIT 40...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SKANEATELES AND JORDAN AROUND 1215 AM EDT. 
  MARCELLUS AROUND 1220 AM EDT. 
  CAMILLUS AROUND 1225 AM EDT. 
  BALDWINSVILLE AROUND 1230 AM EDT. 
  SYRACUSE...LIVERPOOL AND GALEVILLE AROUND 1235 AM EDT. 
  CICERO AND BREWERTON AROUND 1245 AM EDT. 
  BRIDGEPORT AROUND 1250 AM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 7609 4320 7608 4320 7605 4317 7598
      4313 7595 4310 7598 4288 7658 4302 7669
      4303 7650 4310 7650 4311 7647 4314 7648
      4323 7630 4320 7627 4324 7627 4320 7622
      4322 7620 4327 7621
TIME...MOT...LOC 0409Z 240DEG 37KT 4301 7655 

HAIL...1.00IN
WIND...60MPH
 
$$

MLJ
2 follow-up statements
972 
WWUS51 KBGM 110421
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1221 AM EDT SUN SEP 11 2016

NYC011-110430-
/O.CAN.KBGM.SV.W.0062.000000T0000Z-160911T0500Z/
CAYUGA NY-
1221 AM EDT SUN SEP 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAYUGA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
CAYUGA COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4322 7609 4320 7608 4317 7598 4313 7595
      4311 7597 4295 7643 4304 7650 4310 7650
      4311 7647 4314 7648 4323 7630 4320 7627
      4324 7627 4320 7622 4321 7620 4327 7620
TIME...MOT...LOC 0420Z 240DEG 37KT 4307 7641 

$$

NYC067-110500-
/O.CON.KBGM.SV.W.0062.000000T0000Z-160911T0500Z/
ONONDAGA NY-
1221 AM EDT SUN SEP 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR NORTHERN ONONDAGA COUNTY...

AT 1220 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JORDAN...OR 7
MILES SOUTHWEST OF BALDWINSVILLE...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  CAMILLUS AROUND 1225 AM EDT. 
  BALDWINSVILLE AND NEW YORK STATE FAIRGROUNDS AROUND 1230 AM EDT. 
  SYRACUSE...LIVERPOOL AND GALEVILLE AROUND 1235 AM EDT. 
  CICERO AND BREWERTON AROUND 1245 AM EDT. 
  BRIDGEPORT AROUND 1250 AM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 7609 4320 7608 4317 7598 4313 7595
      4311 7597 4295 7643 4304 7650 4310 7650
      4311 7647 4314 7648 4323 7630 4320 7627
      4324 7627 4320 7622 4321 7620 4327 7620
TIME...MOT...LOC 0420Z 240DEG 37KT 4307 7641 

HAIL...1.00IN
WIND...60MPH
 
$$

MLJ
648 
WWUS51 KBGM 110447
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1247 AM EDT SUN SEP 11 2016

NYC067-110456-
/O.CAN.KBGM.SV.W.0062.000000T0000Z-160911T0500Z/
ONONDAGA NY-
1247 AM EDT SUN SEP 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ONONDAGA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4322 7609 4320 7608 4317 7598 4313 7595
      4311 7597 4295 7643 4304 7650 4310 7650
      4311 7647 4314 7648 4323 7630 4320 7627
      4324 7627 4320 7622 4321 7620 4327 7620
TIME...MOT...LOC 0445Z 240DEG 37KT 4320 7609 

$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 8:47 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 10, 8:47 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
847 PM EDT Sat Sep 10 2016

.SYNOPSIS...
Warm and muggy conditions will prevail into tonight as a warm
front lifts north of the region. Showers and thunderstorms will
move into the area late tonight as a cold front moves through the
region. Drier and cooler air will follow behind the cold front
Sunday along with gusty winds. High pressure will bring fair
weather for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
845 pm update...Convective squall line continues to march eastward
through western and northern NY at this time. In the meantime,
more isolated cells are beginning to pop up over the mountains of
central PA, heading northeastward.

The latest meso-analyses show the best instability east of a line
from Rochester-Elmira-State College, PA, with ML Cape values still
1000-1200 j/kg. Both low and deep-layered shear remain strong, so
the progress/intensity of linear and discrete elements alike will
have to be monitored as showers/storms move through central NY,
basically from about 10 pm-2 am. Most of our high-resolution
models actually weaken the main squall line by 10-11 pm, with a
new line forming farther east over central NY. Time will tell.

Previous discussion...300 PM EDT... The warm front has made its
way into Oneida Co this afternoon, which places us well within the
warm sector. Dew points across the region are in the low to mid
70s, with sfc temps in the 80s across most of the region. This has
resulted in a very warm and muggy atmosphere. This may be our last
shot of summer as a strong cold front will move across the region
tonight bringing a shot of cooler air. ATTM there is slight
convergence boundary located across central NY and extending
southward into central PA. A couple cells have managed to develop
along this boundary over central PA. If showers and thunderstorms
do develop this afternoon, it will be along this boundary that has
set up. Still expect activity this afternoon to be isolated as a
strong CAP around 800MB continues to hold over the area. Temps
this afternoon are expected to rise a couple more degrees and
place heat index values into the upper 80s to low 90s. Tonight is
the main focus of the forecast period.

After 00Z a pre-frontal trough will move into western NY/PA
attendant with strong kinematics and within the entrance region of
an uppr lvl jet. This combination listed above will generate showers
and thunderstorms. Showers will initially develop in strong 0-6km
bulk shear around 40 knots and a very unstable airmass. SB Cape
values are currently 1500 J/KG over western NY. Facts mentioned
above should provide an environment conducive for severe storms to
develop.

Activity will first develop over far western NY along the pre-
frontal trough late tonight. Then slowly shift eastward and may
reach the Steuben Co/Finger Lakes region/Syracuse/Southern Tug
Hill Plateau as early as 10PM to Midnight time frame. The cold
front itself will lag several hours behind. The best chance for
showers and thunderstorms to move into the region will be after
midnight. The main question of the day is will there be severe
weather tonight over the area? SPC currently has the far western
fringes of the County Warning Area under a slight for late
tonight, which is very reasonable, and a marginal risk for most
the remaining areas. Confidence is medium/high that areas in a
Slight Risk area may see severe weather tonight. Confidence
becomes less further east into the marginal, since activity will
move into the region late. Will pay close attention to how
everything evolves tonight. It is not completely out of the
question that we will not see severe weather over the marginal
risk area. Strong winds attm will be the main threat.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A large surface high pressure system builds across most of the
northeast United States with the high pressure center right over
NY and PA by Monday morning. This will lead to clear skies, light
winds and strong net radiational cooling for Monday morning.
Minimums are expected to fall into the low to mid 40s in many
valley locations. With river water temperatures running well into
the 70s, plus projected rainfall with cold front passing by
tonight, a classic deep valley fog night is expected Monday
morning. The fog burns off typically 9 to 10 am and then skies
Monday will be mostly sunny with just a few to scattered cumulus
forming over the higher terrain.

Monday night, again looks like a valley fog night but not as
widespread as minimums won't be as low and the surface high shifts
off to the east.

Tuesday looks milder as southerly flow kicks in as the large
surface high shifts east. No precipitation expected through at
least 00z Wednesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
For Tuesday night, the Euro, CMC, and GFS all show another upper
level short wave and associated surface front pressing
southeastward into the Great Lakes region. The CMC and GFS are
faster and the Euro is slowest. Even the fastest GFS has minimal
QPF reaching our far northwest forecast area by 12Z Wednesday so
superblend of slight chance of showers in those areas looks on
track late Tuesday night. This front and associated upper level
wave passes by Wednesday into Wednesday evening so have chance
pops for showers and thunderstorms. Once this front passes
through, another high pressure system will dominate the weather
for Thursday and Friday with fair weather. Next front and
associated upper level feature brings another chance for showers
and storms on Saturday.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
VFR conditions will prevail for the rest of the evening and even
into part of the overnight. In fact skies will be mainly clear for
a time this evening after sunset as diurnal cumulus fades away.
The next batch of mainly mid clouds, showers and thunderstorms
will arrive later this evening reaching RME, SYR, ELM and ITH
between 05z and 09z, and BGM between 8 and 10z. Only expecting a
few shra to reach KAVP by 11z. Brief restrictions to MVFR can be
expected in TSRA in the central NY terminal sites. KAVP should
remain VFR.

Then after cold front passes through we expect mainly an MVFR-VFR
strato cumulus deck for Sunday morning which will mix out to few
to scattered VFR cumulus late morning/early afternoon Sunday.

Winds this evening will be southerly around 8 to 12 knots with an
occasional gust around 20. Winds will remain breezy through the
period, then transition to the west post frontal late tonight.
West to northwest winds 10 to 15 with gusts up to 25 MPH will be
possible by Sun afternoon.

We also are looking at low-level wind shear until about 05Z this
evening as a strong southwesterly low-level jet rides north just
above the boundary layer for the NY TAF sites.

OUTLOOK...

Sunday night - Tuesday...VFR. VLIFR in FG possible at KELM in
morning Monday and Tuesday between about 08z-13z.

Wednesday...Possible restrictions with showers and thunderstorms.

Thursday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...DJN
Hazardous weather outlook, Sep 10, 3:58 PM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT SAT SEP 10 2016

NYZ022>025-044>046-055>057-PAZ038-039-112000-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
358 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE
REGION MAINLY AFTER MIDNIGHT. ALTHOUGH THE EXPECTATION REMAINS
THAT THIS LINE OF STORMS WILL BE WEAKENING WITH TIME, A FEW
ISOLATED STORMS COULD PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-036-037-112000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
358 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS EVENING AND
INTO THE OVERNIGHT HOURS...
A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE
REGION LATE THIS EVENING INTO THE OVERNIGHT HOURS. A FEW STORMS
COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ040-043-044-047-048-072-112000-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
358 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

In the hours before

Special weather statement, Sep 11, 12:01 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1201 AM EDT SUN SEP 11 2016

NYZ017-018-110445-
ONONDAGA NY-SOUTHERN CAYUGA NY-
1201 AM EDT SUN SEP 11 2016

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN CAYUGA AND NORTHERN
ONONDAGA COUNTIES UNTIL 1245 AM EDT...

AT 1201 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER THROOPSVILLE...OR NEAR AUBURN...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE...AUBURN...BALDWINSVILLE...CICERO...SENNETT...SKANEATELES...
LIVERPOOL...MARCELLUS...JORDAN...CAMILLUS...GALEVILLE...MELROSE
PARK...NEW YORK STATE FAIRGROUNDS...THROOPSVILLE...BRIDGEPORT...
CLAY...VAN BUREN...NORTH SYRACUSE...SOLVAY AND EAST SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4320 7608 4317 7598 4313 7595 4310 7598
      4285 7665 4296 7674 4302 7671 4303 7650
      4310 7650 4311 7647 4314 7648 4323 7630
      4321 7629 4320 7628 4324 7627 4320 7622
      4322 7620 4327 7621
TIME...MOT...LOC 0401Z 241DEG 38KT 4297 7663

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:01 AM EDTSpecial Weather StatementBGMCayuga44 min
Sep 11, 1:53 AM EDTSpecial Weather StatementBGMOneida67 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.